|New and Improved! EvidenceAlerts has been re-designed to optimize function on all media devices. Content, alerting and search functions remain the same, but appearance on tablets and smart phones has been enhanced. Feedback most welcome!|
OBJECTIVES: Management of atrial fibrillation (AF) with rate and/or rhythm control could lead to fall-related injuries and syncope, especially in the older AF population. We aimed to determine the association of rate and/or rhythm control with fall-related injuries and syncope in a real-world older AF cohort.
DESIGN: A retrospective cohort study.
SETTING: Danish nationwide administrative registries from 2000 to 2015.
PARTICIPANTS: A total of 100 935 patients with AF aged 65 years or older claiming prescription of rate-lowering drugs (RLDs) and/or anti-arrhythmic drugs (AADs) were included. We compared the use of rate-lowering monotherapy with rate-lowering dual therapy, AAD monotherapy, and AAD combined with rate-lowering therapy.
MEASUREMENTS: Outcomes were fall-related injuries and syncope as a composite end point (primary) or separate end point (secondary).
RESULTS: In this population, the median age was 78 years (interquartile range [IQR] = 72-84 y), and 53 481 (53.0%) were women. During a median follow-up of 2.1 years (IQR = 1.0-5.1), 17 132 (17.0%) experienced a fall-related injury, 5745 (5.7%) had a syncope, and 21 093 (20.9%) experienced either. Compared with rate-lowering monotherapy, AADs were associated with a higher risk of fall-related injuries and syncope. The incidence rate ratio (IRR) for the composite end point was 1.29 (95% confidence interval [CI]: 1.17-1.43) for AAD monotherapy and 1.46 [95% CI = 1.34-1.58] for AAD combined with rate-lowering therapy. When stratifying by individual drugs, amiodarone significantly increased the risk of fall-related injuries and syncope (IRR = 1.40 [1.26-1.55]). Compared with more than 180 days of rate-lowering monotherapy, a higher risk of all outcomes was seen in the first 90 days of any treatment; however, the greatest risk was in the first 14 days for those treated with AADs.
CONCLUSION: In AF patients aged 65 years and older, AAD use was associated with a higher risk of fall-related injuries and syncope, and the risk was highest within the first 14 days for those treated with AADs. Only amiodarone use was associated with a higher risk.
|Family Medicine (FM)/General Practice (GP)|
|General Internal Medicine-Primary Care(US)|
One would expect the risk to be higher in the first 2 weeks, but the fact that amiodarone control heightens the risk may be worth sharing.
Although an observational study, this is a true population-based cohort. The significance is that this may move prescribers away from the current conventional wisdom of similar outcomes toward avoidance of anti-arrhythmic meds for most patients. There may always be patients who need such meds, however, with the increased availability of ablation, use will likely decline.